Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On location and scale maximum likelihood estimators


Authors: A. K. Gupta and G. J. Székely
Journal: Proc. Amer. Math. Soc. 120 (1994), 585-589
MSC: Primary 62F12
DOI: https://doi.org/10.1090/S0002-9939-1994-1207537-3
MathSciNet review: 1207537
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The maximum likelihood estimators of location and scale parameters have the following undesirable properties: (i) they are not always consistent, and (ii) the asymptotic correlation of the MLE's of the "unrelated" location and scale parameters can be arbitrarily close to one.

In this paper methods to overcome these undesirable properties have been studied.


References [Enhancements On Off] (What's this?)

  • [1] A. A. Borokov, Mathematical statistics, Nauka, Moscow, 1984. MR 782295 (86i:62001)
  • [2] D. R. Cox and N. Reid, Parameter orthogonality and approximate condition inference (with discussion), J. Roy. Statist. Soc. B 49 (1987), 1-39. MR 893334 (88e:62011)
  • [3] V. S. Huzurbazar, Probability distribution and orthogonal parameters, Proc. Cambridge Philos. Soc. 46 (1950), 281-284. MR 0034567 (11:608d)
  • [4] -, Sufficient statistics and orthogonal parameters, Sankhyā 17 (1956), 217-220. MR 0088117 (19:471d)
  • [5] E. L. Lehmann, Theory of point estimation, Wiley, New York, 1983. MR 702834 (85a:62001)
  • [6] A. F. S. Mitchell, Sufficient statistics and orthogonal parameters, Proc. Cambridge Philos. Soc. 58 (1962), 326-337. MR 0140167 (25:3589)
  • [7] E. J. G. Pitman, Some basic theory of statistical inference, Chapman and Hall, London, and Wiley, New York, 1979. MR 549771 (81f:62001)
  • [8] A. Rényi, Probability theory, North-Holland, Amsterdam, 1970.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 62F12

Retrieve articles in all journals with MSC: 62F12


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1207537-3
Keywords: Consistency, maximum likelihood, uncorrected (orthogonal) estimators, truncated estimators
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society